In my experience, azelaic acid treats inflammatory acne better than non-inflammatory acne (whiteheads and blackheads). I was still getting a few stubborn whiteheads, so I added adapalene into my routine. My line of reasoning was that adapalene’s strengths are the inverse, in that it’s known to treat whiteheads and blackheads better than inflammatory acne. Also, while Differin, like retinoids in general, is pretty lacklustre as a monotherapy, it enhances the effectiveness of an ingredient used in combination with it (Epiduo, the combination of adapalene and BP, is a good example). So basically I mix my own variation of Epiduo tailored for adult skin, replacing the BP with azelaic acid.
I’m not saying that a dab of cheap over-the-counter hydrocortisone cream is the panacea for everyone’s cystic acne, but it’s at least worth a try, especially if you, like me, just get a nasty one every so often that requires a syringe to make it go away. Cortisone injections can be really expensive, especially if your insurance doesn’t cover them. And while my experiment in medicine cabinet resourcefulness definitely made a difference in the size and overall intrusiveness of my zit, it didn’t exactly annihilate it. Still, I’m very, very excited to have found something that makes the under-the-skin menaces a little less horrible… and for under $10, no less.
I am 58 years old. I had a hysterectomy at 48, due to fibroids and ademomysis, kept an ovary. I began having menopausal symptoms at about 52. Have a friend who had good results with bio-identical hormones, so I decided to give them a try this year. Do I EVER regret it! One month ago, I allowed the doc to talk me into subcutaneous estrogen and testosterone pellets. She also prescribed oral progesterone, DHEA, vitamin D and other supplements. (These did not arrive until a week after I got the pellets.)
I immedately gained 8 pounds, which is mostly in the breasts and belly. My breasts are extremely sore - feel like they are on fire. I am tired, my migraines (which I've had since I was a child) have increased.
Two weeks ago, the doctor added 20 mg of progesterone cream. When the symptoms got worse, she increased the dose to 40 mg. For one day, I felt like I was on a diuretic and thought relief was finally on the way. Wrong! All of the above symptoms increased with a vengeance, with nausea and dizzy spells added to the mix.
The doctor said the pellets cannot be removed. How long until they are out of my system? Might they cause permanent damage? Any suggestions what to do for relief?
I read your FAQs and the page on estrogen dominance. Very informative but scary!